The IBS chatroom is back! Click here to enter.
Participate in our new Parkview Polls!
Add your health links.



UBBFriend: Email This Page to Someone!
  The Parkview Publishing Bulletin Board
  Irritable Bowel Syndrome (IBS) Discussion
  Question for Doctor About Neurontin Side Affects

Post New Topic  Post A Reply
profile | register | preferences | faq | search

next newest topic | next oldest topic
Author Topic:   Question for Doctor About Neurontin Side Affects
Chloe
Veteran
posted 02-08-99 12:03 AM     Click Here to See the Profile for Chloe   Click Here to Email Chloe     Edit/Delete Message
I have heard from various sources that Neurotin could have a serious side affect of permanent liver damage. My doctor has me taking 300 mg. three times a day. I have been taking it since 1-28-99. My doctor feels that it would be beneficial with pain control. I feel it is helping to some degree but I am rather concerned about the possible long-term side affects. I would appreciate any input on this. Thank you.

Chloe
Veteran
posted 02-08-99 12:04 AM     Click Here to See the Profile for Chloe   Click Here to Email Chloe     Edit/Delete Message
Sorry, I must have pushed the button twice.
Sorry for my error!

flux
Veteran
posted 02-08-99 02:16 AM     Click Here to See the Profile for flux   Click Here to Email flux     Edit/Delete Message
From what I can tell, gabapentin (Neurontin) is a safe drug. It does not affect the liver as far as I can tell. In fact, the body just excretes it out.

Where did you hear this?

There are many epileptics taking it and is becoming popular in the pain management area.

Also, you are on a relatively low dosage.

Chloe
Veteran
posted 02-08-99 11:53 PM     Click Here to See the Profile for Chloe   Click Here to Email Chloe     Edit/Delete Message
FLux, thank you for your reply. My sister is a nurse for an internal medicine doctor and HE was the one that mentioned the toxic levels building up and the possible liver damange because of it. I need to talk to my own doctor about that. This doctor is a fully trained internist practicing in Eugene, Oregon, so I don't think he's giving bad information. However, my gastroenterologist and my primary care doctor, an internist, decided on this medicine for pain management and thus far it seems to be somewhat beneficial. I am also eating EXTREMELY LIGHT and that is helping as well. (No meat or dairy either). I also am taking l tbl. of M. O. M. daily and drinking plenty of water. That seems to be helping with the constipation issue. Not much food and a bit of MOM is keeping things manageable. I'm not sure if this is a good way to live on a permanent basis as I am losing weight but I am feeling better as a result. I do, however, get a very sharp pain in my lower left side from time to time. I am wondering if it's just sharp turn in the colon or a slight blockage in my colon. Flux, you seem quite smart - your thoughts please?? Thank you.

musem
Veteran
posted 02-09-99 12:00 AM     Click Here to See the Profile for musem     Edit/Delete Message
Hi Chloe:
It sounds like you're finally starting to get things moving, so to speak! If you aren't having to use any stimulant laxatives, this is really great news! I did a websearch last night, but didn't really find anything that negative on Neurontin. I didn't see anything mentioned about the liver, and the rest was just the usual keep it away from kids, breastfeeding mothers, and anyone else we need our lawyers to help protect us from.

bob

flux
Veteran
posted 02-09-99 01:31 AM     Click Here to See the Profile for flux   Click Here to Email flux     Edit/Delete Message
Wasn't this same doctor you said that Neurontin is prescribed for chronic complaining "nutso" patients? That particular statement strikes me as absurd.

Anyway, you can review the technical information on this drug at http://www.parke-davis.com/Neurontin.htm

There is juat a passing mention of elevated liver function tests, which could be unrelated to the drug and which don't necessarily indicate actual damage to the liver.

According to it, Neurontin is not processed by the liver; it just passes through the body, so I don't see how it could accumulate there.

As for losing weight, you might consider enteral nutrition products like Ensure. You might ask a registered dietician for advice on that.

I don't know about the pain. Any complete obstruction in the intestine would cause a person to vomit. You could probably have it x-rayed (ordinary x-rays, no barium) when you have the pain to rule out a partial obstruction, but I am not exactly sure what those x-rays can reveal.

All times are ET (US)

next newest topic | next oldest topic

Administrative Options: Close Topic | Archive/Move | Delete Topic
Post New Topic  Post A Reply
Hop to:

Contact Us | Parkview Publishing Home Page

Parkview Publishing

Powered by: Ultimate Bulletin Board, Version 5.38d
© Infopop Corporation (formerly Madrona Park, Inc.), 1998 - 1999.

IBS & the Mind-Body/Brain-Gut Connection, by William B. Salt II, MD